Alert archive / West Virginia / Flash Flood Watches in 2018
Flash Flood Watch 8, NWS Charleston, WV
NWS Charleston, WV issued this flash flood watch at Jul 5, 2018, 10:32 AM EDT for 25 counties in West Virginia; 5 counties in Ohio. It took effect at Jul 5, 2018, 12:00 PM EDT. It was in force for 13 hr.
The area
The counties it named.
The facts
- Issued
- Jul 5, 2018, 10:32 AM EDT (14:32 UTC)
- In effect from
- Jul 5, 2018, 12:00 PM EDT
- Expired
- Jul 6, 2018, 1:00 AM EDT
- In force
- 13 hr
- Issued by
- NWS Charleston, WV
- Flood severity
- None
All 30 counties
Athens County, OH, Meigs County, OH, Morgan County, OH, Perry County, OH, Washington County, OH, Barbour County, WV, Boone County, WV, Braxton County, WV, Calhoun County, WV, Clay County, WV, Doddridge County, WV, Gilmer County, WV, Harrison County, WV, Jackson County, WV, Kanawha County, WV, Lewis County, WV, Lincoln County, WV, Mason County, WV, Nicholas County, WV, Pleasants County, WV, Putnam County, WV, Randolph County, WV, Ritchie County, WV, Roane County, WV, Taylor County, WV, Tyler County, WV, Upshur County, WV, Webster County, WV, Wirt County, WV, Wood County, WV
The radar
The Charleston,WV radar (KRLX), 86 km from the middle of the area, began a volume at 14:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Pittsburgh, PA (KAGC), launched 12:00Z, 2.5 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1207 J/kg
- Mixed-layer CIN
- -53 J/kg
- Mixed-layer LCL
- 888 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- 23 m²/s²
- 0-3 km storm-relative helicity
- 56 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
532 WGUS61 KRLX 051432 FFARLX URGENT - IMMEDIATE BROADCAST REQUESTED Flood Watch National Weather Service Charleston WV 1032 AM EDT Thu Jul 5 2018 OHZ066-067-075-076-085-WVZ007>011-013>020-026>032-039-040-519-521- 522-525-526-052200- /O.NEW.KRLX.FF.A.0008.180705T1600Z-180706T0500Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Perry-Morgan-Athens-Washington-Meigs-Mason-Jackson WV-Wood- Pleasants-Tyler-Lincoln-Putnam-Kanawha-Roane-Wirt-Calhoun-Ritchie- Doddridge-Boone-Clay-Braxton-Gilmer-Lewis-Harrison-Taylor-Upshur- Barbour-Northwest Nicholas-Northwest Webster-Southeast Webster- Northwest Randolph-Southeast Randolph- Including the cities of New Lexington, Crooksville, Somerset, McConnelsville, Stockport, Athens, Marietta, Belpre, Pomeroy, Point Pleasant, New Haven, Ravenswood, Ripley, Parkersburg, Vienna, St. Marys, Belmont, Paden City, Sistersville, Middlebourne, Harts, Alum Creek, Hamlin, Teays Valley, Hurricane, Charleston, South Charleston, Saint Albans, Spencer, Elizabeth, Grantsville, Harrisville, Pennsboro, West Union, Madison, Clay, Sutton, Gassaway, Burnsville, Glenville, Weston, Clarksburg, Bridgeport, Grafton, Buckhannon, Philippi, Belington, Summersville, Craigsville, Birch River, Holly River State, Webster Springs, Cowen, Elkins, and Harman 1032 AM EDT Thu Jul 5 2018 ...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT... The National Weather Service in Charleston has issued a * Flash Flood Watch for portions of southeast Ohio and West Virginia, including the following areas, in southeast Ohio, Athens, Meigs, Morgan, Perry, and Washington. In West Virginia, Barbour, Boone, Braxton, Calhoun, Clay, Doddridge, Gilmer, Harrison, Jackson WV, Kanawha, Lewis, Lincoln, Mason, Northwest Nicholas, Northwest Randolph, Northwest Webster, Pleasants, Putnam, Ritchie, Roane, Southeast Randolph, Southeast Webster, Taylor, Tyler, Upshur, Wirt, and Wood. * From noon today until midnight tonight * Slow moving thunderstorms capable of producing heavy rainfall rates are likely, and may result in rapid rises of water. * Diurnal heating, orographic lift, and abundant moisture will combine to produce thunderstorms capable to produce rainfall rates of 1.5 to 2 inches per hour. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions may develop that lead to flash flooding. Flash flooding is a very dangerous situation. You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$ ROCHE
2 follow-up statements
052 WGUS61 KRLX 052129 FFARLX Flood Watch National Weather Service Charleston WV 529 PM EDT Thu Jul 5 2018 OHZ066-067-075-076-085-WVZ007>011-013>020-026>032-039-040-519-521- 522-525-526-060500- /O.CON.KRLX.FF.A.0008.000000T0000Z-180706T0500Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Perry-Morgan-Athens-Washington-Meigs-Mason-Jackson WV-Wood- Pleasants-Tyler-Lincoln-Putnam-Kanawha-Roane-Wirt-Calhoun-Ritchie- Doddridge-Boone-Clay-Braxton-Gilmer-Lewis-Harrison-Taylor-Upshur- Barbour-Northwest Nicholas-Northwest Webster-Southeast Webster- Northwest Randolph-Southeast Randolph- Including the cities of New Lexington, Crooksville, Somerset, McConnelsville, Stockport, Athens, Marietta, Belpre, Pomeroy, Point Pleasant, New Haven, Ravenswood, Ripley, Parkersburg, Vienna, St. Marys, Belmont, Paden City, Sistersville, Middlebourne, Harts, Alum Creek, Hamlin, Teays Valley, Hurricane, Charleston, South Charleston, Saint Albans, Spencer, Elizabeth, Grantsville, Harrisville, Pennsboro, West Union, Madison, Clay, Sutton, Gassaway, Burnsville, Glenville, Weston, Clarksburg, Bridgeport, Grafton, Buckhannon, Philippi, Belington, Summersville, Craigsville, Birch River, Holly River State, Webster Springs, Cowen, Elkins, and Harman 529 PM EDT Thu Jul 5 2018 ...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 1 AM EDT FRIDAY... The Flash Flood Watch continues for * Portions of southeast Ohio and West Virginia, including the following areas, in southeast Ohio, Athens, Meigs, Morgan, Perry, and Washington. In West Virginia, Barbour, Boone, Braxton, Calhoun, Clay, Doddridge, Gilmer, Harrison, Jackson WV, Kanawha, Lewis, Lincoln, Mason, Northwest Nicholas, Northwest Randolph, Northwest Webster, Pleasants, Putnam, Ritchie, Roane, Southeast Randolph, Southeast Webster, Taylor, Tyler, Upshur, Wirt, and Wood. * Until 1 AM EDT Friday * Slow moving thunderstorms capable of producing heavy rainfall rates are likely, and may result in rapid rises of water. * The heaviest thunderstorms may produce rainfall amounts of 1 to 2 inches per hour...with isolated higher amounts possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions may develop that lead to flash flooding. Flash flooding is a very dangerous situation. You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$ HART
607 WGUS61 KRLX 060449 FFARLX Flood Watch National Weather Service Charleston WV 1249 AM EDT Fri Jul 6 2018 OHZ066-067-075-076-085-WVZ007>011-013>020-026>032-039-040-519-521- 522-525-526-060600- /O.EXP.KRLX.FF.A.0008.000000T0000Z-180706T0500Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Perry-Morgan-Athens-Washington-Meigs-Mason-Jackson WV-Wood- Pleasants-Tyler-Lincoln-Putnam-Kanawha-Roane-Wirt-Calhoun-Ritchie- Doddridge-Boone-Clay-Braxton-Gilmer-Lewis-Harrison-Taylor-Upshur- Barbour-Northwest Nicholas-Northwest Webster-Southeast Webster- Northwest Randolph-Southeast Randolph- Including the cities of New Lexington, Crooksville, Somerset, McConnelsville, Stockport, Athens, Marietta, Belpre, Pomeroy, Point Pleasant, New Haven, Ravenswood, Ripley, Parkersburg, Vienna, St. Marys, Belmont, Paden City, Sistersville, Middlebourne, Harts, Alum Creek, Hamlin, Teays Valley, Hurricane, Charleston, South Charleston, Saint Albans, Spencer, Elizabeth, Grantsville, Harrisville, Pennsboro, West Union, Madison, Clay, Sutton, Gassaway, Burnsville, Glenville, Weston, Clarksburg, Bridgeport, Grafton, Buckhannon, Philippi, Belington, Summersville, Craigsville, Birch River, Holly River State, Webster Springs, Cowen, Elkins, and Harman 1249 AM EDT Fri Jul 6 2018 ...FLASH FLOOD WATCH WILL EXPIRE AT 1 AM EDT EARLY THIS MORNING... The Flash Flood Watch for portions of southeast Ohio and West Virginia will expire at 1 AM EDT early this morning. The threat of high rainfall rates has diminished. $$
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this flash flood watch went out at Jul 5, 6:55 AM EDT, 3 hours 37 minutes earlier.
Area forecast discussion, Jul 5, 6:55 AM EDT, 3 hours 37 minutes before
Area Forecast Discussion
National Weather Service Charleston WV
655 AM EDT Thu Jul 5 2018
.SYNOPSIS...
One last hot day, though unsettled, as upper level ridge
retreats westward. A cold front crosses Friday, followed by a
high with cooler air for the weekend into early next week.
&&
.NEAR TERM /THROUGH TONIGHT/...
As of 655 AM Thursday...
Forecast on track, with a persistent, nearly stationary small
cluster of showers and thunderstorms from PKB northward.
As of 515 AM Thursday...
A small cluster of showers and thunderstorms was already
crawling southward, into the middle Ohio Valley early this
morning, as the upper level ridge that celebrated the Fourth
over our area, sailed westward. There will be a gradual increase
in shower and thunderstorm coverage from north to south and
southwest today, with weak but slightly strengthening ripples in
the slightly strengthening upper level flow down the east side
of the retrograding ridge, and heating.
Thermal and moisture parameters are highest across southwest
portions of the forecast area, in a weak westerly feed ahead of
a cold front that eventually approaches from the north. CAPE
could exceed 4 KJ/KG in this area, with h85 theta e values in
excess of 350K and pw values of two inches or even a little
higher. The first two tail off to the northeast but the third,
the pw values, not so much. Bulk shear increases to a modest
20-30 KTS down the middle Ohio Valley late today into tonight.
Thunderstorms later today could produce severe wind gusts
mainly over the middle OhIo Valley, where both the CAPE and
shear are progged greatest. Flash flooding is possible, mainly
in northern WV, where high pw values across northwest portions
of the forecast area, intersect low flash flood guidance over
northeast portions of the area. However, localized flash
flooding could also occur elsewhere under a thunderstorm over
urban and other poor drainage areas, and along flashy small
streams.
The cold front approaching from the north tonight is likely to
bring a second round of showers and thunderstorms overnight. We
lose instability and, eventually, what bulk shear we do
achieve, overnight, but there could still be a flash flood
threat, especially where heavy thunderstorms hit areas that
also get hit hard earlier. A flash flood watch may eventually
be needed where the materializing threat increases confidence.
Temperatures and dew points were a careful combination of near
term and MOS guidance including bias corrections, and warrant a
heat advisory across the central and southern lowlands this
afternoon. The thunderstorms are likely to cut the heat advisory
off early for part of the area.
&&
.SHORT TERM /FRIDAY THROUGH SUNDAY NIGHT/...
As of 340 AM Thursday...
Cold frontal boundary will continue to push south across the CWA
Friday, with showers and thunderstorms continuing, mainly across
the southern half of the CWA. Heavy downpours are still
possible.
Dry, and cooler high pressure builds in for the weekend.
&&
.LONG TERM /MONDAY THROUGH WEDNESDAY/...
As of 340 AM Thursday...
High pressure remains in control for the first part of the week.
High temperatures will gradually increase as the week
progresses, as upper ridge strengthens and builds eastward. A
cold front will move through the area by mid week, although
there remains uncertainty in degree of shower and thunderstorm
development at this time. Limited pops to slight chance for now
and mainly across the north.
&&
.AVIATION /10Z THURSDAY THROUGH MONDAY/...
As of 655 AM Thursday...
Dense LIFR fog should thin out by 13Z and be gone by 14Z. Fog
that formed elsewhere was already dissipating, with patchy
altocumulus overhead.
Showers and thunderstorms near PKB early this morning should
weaken and dissipate by 13Z or 14Z.
Today will bring another hot afternoon, however, the upper
level high responsible for the hot weather is moving west.
Therefore, it will not be quite as hot, and a cold front will
eventually be allowed to move south.
With the upper level high west of the area today, thunderstorms
will be allowed to fire in unstable air. Thunderstorms are most
likely to first fire north and then move / fire up
progressively farther south. VCTS/CB was used for this
afternoon for all of the TAF sites, along with TEMPO groups for
MVFR SHRA.
The cold front approaching from the north tonight will bring a
renewed round showers and thunderstorms. The nocturnal rain is
more likely to cause MVFR to IFR conditions overnight.
Light south to southwest surface flow today will become calm
tonight, and then light west toward dawn Friday. Strong wind
gusts are possible in thunderstorms this afternoon and this
evening. Light and variable flow aloft will become light
southwest this afternoon, and then light west to northwest
overnight tonight.
FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 12Z FRIDAY...
FORECAST CONFIDENCE: Medium to high.
ALTERNATE SCENARIOS: TAFs may need amended today and tonight,
as convection materializes. MVFR to IFR conditions in showers
and thunderstorms tonight will be variable.
EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
UTC 1HRLY 10 11 12 13 14 15 16 17 18 19 20 21
EDT 1HRLY 06 07 08 09 10 11 12 13 14 15 16 17
CRW CONSISTENCY L L L H H H H H H H H H
HTS CONSISTENCY H H H H H H H H H H H H
BKW CONSISTENCY M M M M H H H H H H H H
EKN CONSISTENCY M M M M H H H H H H H H
PKB CONSISTENCY H L H H H H H H H H H H
CKB CONSISTENCY L L L L M H H H H H H H
AFTER 12Z FRIDAY...
IFR possible in showers, thunderstorms and stratus overnight
Friday morning into Friday afternoon.
&&
.RLX WATCHES/WARNINGS/ADVISORIES...
WV...Heat Advisory from noon today to 6 PM EDT this evening for
WVZ005>008-013>018-024>027.
OH...Heat Advisory from noon today to 6 PM EDT this evening for
OHZ083>087.
KY...Heat Advisory from noon today to 6 PM EDT this evening for
KYZ101>103-105.
VA...None.
&&
SYNOPSIS...TRM/SL
NEAR TERM...TRM
SHORT TERM...SL
LONG TERM...SL
AVIATION...TRMHazardous weather outlook, Jul 5, 4:12 AM EDT, 6 hours 20 minutes before
Hazardous Weather Outlook National Weather Service Charleston WV 412 AM EDT Thu Jul 5 2018 OHZ066-067-075-076-WVZ009>011-019-020-029>032-039-040-060815- Perry-Morgan-Athens-Washington-Wood-Pleasants-Tyler-Ritchie- Doddridge-Gilmer-Lewis-Harrison-Taylor-Upshur-Barbour- 412 AM EDT Thu Jul 5 2018 This Hazardous Weather Outlook is for portions of southeast Ohio, and portions of central West Virginia and northern West Virginia. .DAY ONE...Today and Tonight. There is a marginal risk of severe thunderstorms today. Small hail and damaging winds are the primary risk. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports. VAZ003-004-WVZ028-033-034-515>526-060815- Dickenson-Buchanan-Braxton-McDowell-Wyoming-Northwest Raleigh- Southeast Raleigh-Northwest Fayette-Southeast Fayette- Northwest Nicholas-Southeast Nicholas-Northwest Webster- Southeast Webster-Northwest Pocahontas-Southeast Pocahontas- Northwest Randolph-Southeast Randolph- 412 AM EDT Thu Jul 5 2018 This Hazardous Weather Outlook is for southwest Virginia, and portions of central West Virginia, northeast West Virginia, southeast West Virginia and southern West Virginia. .DAY ONE...Today and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports. KYZ102-103-105-WVZ005-006-013>015-024>027-060815- Carter-Boyd-Lawrence KY-Wayne-Cabell-Lincoln-Putnam-Kanawha-Mingo- Logan-Boone-Clay- 412 AM EDT Thu Jul 5 2018 ...HEAT ADVISORY IN EFFECT FROM NOON TODAY TO 6 PM EDT THIS EVENING... This Hazardous Weather Outlook is for portions of northeast Kentucky, and portions of central West Virginia, southern West Virginia and western West Virginia. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Heat Advisory. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports. KYZ101-OHZ083>087-WVZ007-008-016>018-060815- Greenup-Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Mason-Jackson WV- Roane-Wirt-Calhoun- 412 AM EDT Thu Jul 5 2018 ...HEAT ADVISORY IN EFFECT FROM NOON TODAY TO 6 PM EDT THIS EVENING... This Hazardous Weather Outlook is for portions of northeast Kentucky, portions of southeast Ohio, and portions of central West Virginia, northern West Virginia and western West Virginia. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Heat Advisory. There is a marginal risk of severe thunderstorms today. Damaging winds and small hail are the primary risks. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports.
In the hours before
Local storm report, Jul 5, 9:39 AM EDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
939 AM EDT THU JUL 05 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0450 PM TSTM WND DMG RAMAGE 37.98N 81.82W
07/04/2018 BOONE WV 911 CALL CENTER
TREES AND WIRES REPORTED DOWN ON SIX MILE ROAD IN BOONE
COUNTY. TIME ESTIMATED BY RADAR
&&
EVENT NUMBER RLX1800208
MPKThe office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 5, 4:27 AM EDT | Heat Advisory | RLX | Boone, Cabell, Calhoun, Clay, Jackson, Kanawha and 8 more | 14 hr |
| Jul 5, 1:27 PM EDT | Special Weather Statement | RLX | Taylor | 33 min |
| Jul 5, 3:11 PM EDT | Special Weather Statement | RLX | Randolph | 34 min |
| Jul 5, 4:00 PM EDT | Special Weather Statement | RLX | Upshur | 30 min |
| Jul 5, 6:08 PM EDT | Special Weather Statement | RLX | Tyler | 52 min |
| Jul 5, 7:01 PM EDT | Special Weather Statement | RLX | Doddridge, Ritchie | 74 min |
| Jul 5, 7:26 PM EDT | Special Weather Statement | RLX | Kanawha | 34 min |
| Jul 5, 7:41 PM EDT | Special Weather Statement | RLX | Calhoun | 34 min |
| Jul 5, 7:53 PM EDT | Severe Thunderstorm Warning | RLX | Kanawha | 37 min |
| Jul 5, 1:43 PM EDT | Special Weather Statement | RLX | Jackson, Vinton | 47 min |
Nearby
Flash Flood Watches in West Virginia, 2018Flash Flood Watches in Ohio, 2018Every flash flood watch in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.